Alert archive / Colorado / High Wind Warnings in 2010

High Wind Warning 1, NWS Pueblo, CO

April 1, 20108 counties in Colorado

NWS Pueblo, CO issued this high wind warning at Apr 1, 2010, 2:37 PM MDT for 8 counties in Colorado. It was in force for 5 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2010, 2:37 PM MDT (20:37 UTC)
Expired
Apr 1, 2010, 7:48 PM MDT
In force
5 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 94 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 2:53 PM MDTNON-TSTM WND GST 504 W Lamar, COKLAA OBSERVATION
Apr 1, 2:53 PM MDTNON-TSTM WND GST 586 W Lamar, COKLAA OBSERVATION
Apr 1, 2:53 PM MDTNON-TSTM WND GST 588 W Lamar, CO
Apr 1, 3:08 PM MDTNON-TSTM WND GST 677 Sse Springfield, CO
Apr 1, 3:23 PM MDTNON-TSTM WND GST 594 W Lamar, CO
Apr 1, 4:25 PM MDTNON-TSTM WND GST 595 Nne La Junta, CO
Apr 1, 4:40 PM MDTNON-TSTM WND GST 605 Nne La Junta, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WWUS75 KPUB 012037
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT THU APR 1 2010

COZ086-089-093>099-020200-
/O.NEW.KPUB.HW.W.0001.100401T2037Z-100402T0200Z/
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-CROWLEY COUNTY-
LA JUNTA VICINITY/OTERO COUNTY-EASTERN LAS ANIMAS COUNTY-
WESTERN KIOWA COUNTY-EASTERN KIOWA COUNTY-
LAS ANIMAS VICINITY/BENT COUNTY-LAMAR VICINITY/PROWERS COUNTY-
SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING...PUEBLO...ORDWAY...OLNEY SPRINGS...LA JUNTA...
ROCKY FORD...BRANSON...KIM...EADS...SHERIDAN LAKE...LAS ANIMAS...
LAMAR...SPRINGFIELD...WALSH
237 PM MDT THU APR 1 2010

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 


* LOCATION...THE SOUTHEAST COLORADO PLAINS INCLUDING PUEBLO...CROWELY...OTERO...EASTERN
  LAS ANIMAS...KIOWA...BENT...PROWERS AND BACA COUNTIES

* CAUSE AND TIMING...A STRONG COLD FRONT WILL CONTINUE TO MOVE
  EAST ACROSS THE SOUTHEAST COLORADO PLAINS THROUGH THE EARLY
  EVENING. 

* WIND...WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO
  AROUND 60 MPH CAN BE EXPECTED ACROSS THE AREA. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAPABLE OF CAUSING POWER OUTAGES AND PROPERTY DAMAGE
ARE EXPECTED.

THESE WINDS CAN CAUSE LIGHTWEIGHT OBJECTS TO BECOME DANGEROUS
AIRBORNE PROJECTILES. HIGH PROFILE VEHICLES AND VEHICLES PULLING
TRAILERS CAN BE FLIPPED BY CROSSWINDS. BLOWING DUST CAN QUICKLY
REDUCE VISIBILITY TO NEAR ZERO...RESULTING IN HAZARDOUS DRIVING
CONDITIONS AND ACCIDENTS INVOLVING MOTORISTS TAKEN BY SURPRISE.
BLOWING DUST OR SAND CAN ALSO BE A HEALTH HAZARD FOR THOSE WITH
RESPIRATORY PROBLEMS. SECURE LIGHTWEIGHT OBJECTS. AVOID TRAVELING
ON ROADS WITH CROSSWINDS.

&&

$$
1 follow-up statement
290 
WWUS75 KPUB 020148
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
748 PM MDT THU APR 1 2010

COZ086-089-093>099-020300-
/O.CAN.KPUB.HW.W.0001.000000T0000Z-100402T0200Z/
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-CROWLEY COUNTY-
LA JUNTA VICINITY/OTERO COUNTY-EASTERN LAS ANIMAS COUNTY-
WESTERN KIOWA COUNTY-EASTERN KIOWA COUNTY-
LAS ANIMAS VICINITY/BENT COUNTY-LAMAR VICINITY/PROWERS COUNTY-
SPRINGFIELD VICINITY/BACA COUNTY-
748 PM MDT THU APR 1 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS CANCELLED THE HIGH
WIND WARNING. 

HOWEVER...WEST WINDS AT 15 TO 30 MPH ARE EXPECTED TO REMAIN BRISK
THROUGH THE REST OF THE EVENING...THEN GRADUALLY DIMINISH
OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at Apr 1, 4:50 AM MDT, 9 hours 47 minutes earlier.

Area forecast discussion, Apr 1, 4:50 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
450 AM MDT THU APR 1 2010

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN FORECAST CONCERNS ARE CRITICAL FIRE WEATHER CONDITIONS
TODAY...SNOWFALL ALONG THE CONTDVD AND WIND SPEEDS ACRS MOST OF THE
CWA.  AN UPR TROF WL BE MOVING ACRS THE STATE TODAY AND
TONIGHT...WITH A 125KT UPR JET TRANSLATING ACRS THE AREA.  STRONG
WINDS WL DEVELOP ACRS THE AREA TODAY AND WL HAVE NO PROBLEM REACHING
THE WIND CRITERIA ACRS THE SERN PLAINS FOR THE RED FLAG WARNING.  IT
ALSO SEEMS THAT WITH THE STRONG SWRLY WINDS THE DEW POINTS SHOULD
DROP ENOUGH THAT HUMIDITIES THIS AFTERNOON SHOULD BE 15 PERCENT OR
LOWER OVR THE SERN PLAINS.  THUS THE RED FLAG WARNING STILL LOOKS
WARRANTED.  IT SEEMS THAT SNOW HAS BEEN SLOW TO DEVELOP ALONG THE
CONTDVD...BUT SHOULD INCREASE THIS MORNING AND AFTERNOON AS THE
BETTER UPR DYNAMICS MOVES OVR THE AREA AND THE MSTR LAYER DEEPENS.
WE MAY ALSO SEE SOME PCPN SPREAD TO THE ERN MTS THIS AFTERNOON...BUT
NOT LOOKING FOR MUCH ACCUMULATION. TEMPS TODAY ACRS THE AREA WL BE
MUCH COOLER BUT WL STILL BE A LITTLE ABOVE NORMAL ACRS THE SERN
PLAINS.

TONIGHT AS THE UPR TROF MOVES EAST...THE UPR FLOW BECOMES WEST AND
THEN NW AND DECREASES.  AS A RESULT THE OROGRAPHICS BECOME LESS
FAVORABLE FOR THE SW MTS AND THE PCPN IS EXPECTED TO DECREASE.  OVR
THE CENTRAL MTS THE OROGRAPHICS LOOK FAIRLY WEAK...BUT WE SHOULD SEE
AT LEAST LIGHT SNOW CONTINUE THRU THE NIGHT. WL LEAVE CURRENT WINTER
WEATHER HIGHLIGHTS AS THEY ARE.  THE NAM KEEPS THE SERN PLAINS DRY
THRU THE NIGHT...WHILE THE GFS DEVELOPS SOME PCPN ACRS THE FAR SERN
PLAINS LATE TONIGHT.  WL KEEP SOME ISOLD POPS IN THE FORECAST FOR
THIS AREA LATE.

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

SOMEWHAT UNSETTLED CONDITIONS FRIDAY AND THEN AGAIN FROM LATER
MONDAY INTO TUESDAY NIGHT IN COMBINATION WITH GENERALLY MILD EARLY
APRIL TEMPERATURES.

AT THIS WRITING...LONGER TERM MODELS HAVE SOME TIMING DIFFERENCES
FOR NEXT WEEKS SYSTEM...ALTHOUGH THE COMPUTER SIMULATIONS AGREE
QUITE NICELY WITH SYSTEM PASSING ACROSS THE REGION FRIDAY.

AS SYSTEM PUSHES ACROSS CWFA FRIDAY...ANTICIPATE TEMPERATURES
COOLING TO BELOW EARLY APRIL CLIMATOLOGICAL AVERAGES AS WELL AS
ISOLATED TO SCATTERED SHOWERS.

AT THIS TIME...IT APPEARS THAT ADDITIONAL SNOW AMOUNTS OVER
HIGHER TERRAIN REGIONS FROM 6 AM FRIDAY TO 6 PM FRIDAY WILL BE ON
THE LIGHT SIDE(GENERALLY UNDER 2 INCHES AND MAINLY OVER PORTIONS
OF THE CENTRAL MOUNTAINS).

FROM FRIDAY NIGHT INTO EARLY MONDAY MORNING...PROJECT THAT
GENERALLY DRY(OUTSIDE OF THE CENTRAL MOUNTAINS) ZONAL TO
SOUTHWEST UPPER FLOW WILL DOMINATE THE CWFA. IN ADDITION...GUSTY
WEST TO SOUTHWEST WINDS WILL BE POSSIBLE...ESPECIALLY DURING
FRIDAY NIGHT AND THEN AGAIN BY NEXT MONDAY. ALSO...TEMPERATURES
RUNNING ABOVE CLIMATOLOGICAL AVERAGES SHOULD BE NOTED THIS
WEEKEND.

AS MENTIONED EARLIER...SOME OF THE LONGER TERM MODELS DIVERGE ON
THE TIMING OF NEXT WEEKS SYSTEM...WITH THE GFS MORE PROGRESSIVE
WHILE THE ECMWF PREFERS A SLOWER SOLUTION. PRIMARY MESSAGE FOR
NOW WILL BE THAT UNSETTLED METEOROLOGICAL CONDITIONS(IN THE FORM
OF INCREASING SHOWERS...INCREASING WINDS AT TIMES AND COOLER
TEMPERATURES) ARE ANTICIPATED FROM LATER MONDAY INTO TUESDAY
NIGHT.

&&

.AVIATION...

GUSTY STRONG WINDS CAN BE EXPECTED TODAY. SOUTHWESTERLY WINDS AT 20-30
KTS WITH GUSTS OF 35-40 KT CAN BE EXPECTED AT THE LOWER
ELEVATIONS...WITH STRONGER WINDS OVER THE MTS.  THE WINDS WL
DECREASE TONIGHT. VFR CONDITIONS ARE EXPECTED AT THE THREE TAF SITES
TODAY AND TONIGHT.  THIS AFTERNOON THERE COULD BE SOME SHOWERS IN
THE VCNTY OF KALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR COZ227>237.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ066.

WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ068.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ060.

&&
Hazardous weather outlook, Apr 1, 6:59 AM MDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT THU APR 1 2010

COZ058>089-093>099-021300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
659 AM MDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS ARE EXPECTED ACROSS THE AREA TODAY...WITH
WINDS SPEEDS OF 20 TO 30 MPH AND GUSTS OF 40 TO 45 MPH ACROSS THE
LOWER ELEVATIONS.  MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON ARE
EXPECTED TO DROP TO 15 PERCENT AND LOWER ACROSS THE SOUTHEAST
PLAINS.  THESE WEATHER CONDITIONS...COMBINED WITH DRY FUELS...WILL
CREATE CONDITIONS FAVORABLE FOR ERRATIC FIRE BEHAVIOR THIS AFTERNOON
AND EARLY THIS EVENING ACROSS THE SOUTHEAST COLORADO PLAINS.

SNOW ACCUMULATIONS ARE EXPECTED ACROSS THE CONTINENTAL DIVIDE AND BY
LATE TONIGHT THERE SHOULD BE ANOTHER 4 TO 9 INCHES OVER THE EASTERN
SAN JUAN MOUNTAINS ABOVE 10000 FEET...AND 2 TO 5 INCHES POSSIBLE
BELOW 10000 FEET.  THE LA GARITA MOUNTAINS ABOVE 10000 FEET SHOULD
SEE ANOTHER 2 TO 6 INCHES OF SNOW BY LATE TONIGHT.  BY FRIDAY
MORNING THE EASTERN SAWATCH MOUNTAINS ABOVE 11000 FEET SHOULD SEE AN
ADDITIONAL 3 TO 8 INCHES...WITH 3 TO 5 INCHES OVER THE REMAINDER OF
THE CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT ACCUMULATING SNOW WILL BE POSSIBLE OVER THE MOUNTAINS ON
FRIDAY WITH ADDITIONAL SNOW ACCUMULATIONS GENERALLY 2 INCHES OR
LESS.

A STORM SYSTEM IMPACTING THE REGION FROM LATER MONDAY INTO TUESDAY
NIGHT IS EXPECTED TO PRODUCE ANOTHER ROUND OF SNOW...ESPECIALLY
OVER SECTIONS OF THE CENTRAL AND WESTERN MOUNTAINS WHERE SEVERAL
INCHES OF SNOW WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND INTO TONIGHT OVER THE SOUTHWEST AND CENTRAL
MOUNTAINS.

In the hours before

Local storm report, Apr 1, 2:31 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT THU APR 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     NON-TSTM WND GST 6 NNE LA JUNTA          38.06N 103.50W
04/01/2010  M45.00 MPH       OTERO              CO   ASOS

0151 PM     NON-TSTM WND GST 12 NE TRINIDAD          37.29N 104.35W
04/01/2010  M54.00 MPH       LAS ANIMAS         CO   ASOS

0123 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
04/01/2010  M54.00 MPH       BACA               CO   ASOS

0110 PM     NON-TSTM WND GST 3 W LAMAR               38.08N 102.67W
04/01/2010  M54.00 MPH       PROWERS            CO   ASOS

1258 PM     NON-TSTM WND GST 6 E PUEBLO              38.27N 104.50W
04/01/2010  M58.00 MPH       PUEBLO             CO   ASOS

1234 PM     NON-TSTM WND GST 5 E COLORADO SPRINGS    38.83N 104.73W
04/01/2010  M51.00 MPH       EL PASO            CO   ASOS

1053 AM     NON-TSTM WND GST ALAMOSA                 37.47N 105.87W
04/01/2010  M48.00 MPH       ALAMOSA            CO   ASOS

&&

DMETZE

Nearby

High Wind Warnings in Colorado, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.